First Time User? Sign Up Now
Home > Health Library > Diabetic Hypoglycemia
Diabetic hypoglycemia (also called insulin shock or insulin reaction) is having an abnormally low amount of sugar (glucose) in the blood relative to the amount of insulin in the blood.
A person with diabetes can become hypoglycemic by taking too much insulin or diabetes medicine or by skipping meals.
Symptoms of hypoglycemia include headache, hunger, weakness, sweating, anxiety, and changes in personality. If untreated, it can lead to seizures, unconsciousness, brain damage, or death.
Treatment for diabetic hypoglycemia involves eating foods that contain sugar or getting a shot of glucagon, a substance that stimulates the liver to release glucose into the bloodstream.
Current as of:
April 16, 2019
Medical Review:E. Gregory Thompson, MD - Internal Medicine & Adam Husney, MD - Family Medicine & Rhonda O'Brien, MS, RD, CDE - Certified Diabetes Educator
To learn more about Healthwise, visit Healthwise.org.
© 1995-2019 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.
Get started learning more about your health!
Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.
Nash UNC Health Care
Employee Login - UNC Outlook
Clinical Consortium Orientation
Copyright 2020 UNC Health Care. All rights reserved.